Stimulant medications can be very helpful in treating certain medical conditions. Besides ADHD, these medications may be prescribed to treat narcolepsy and, if other medications have not been effective, depression. In the past, stimulant medications were also used to treat asthma, respiratory disorders and abuse. However, since the potential for abuse with stimulants is high, use of these medications has been limited to ADHD, narcolepsy and possibly depression.
Studies have shown that stimulant medications are not addictive when used as prescribed. However, the potential for abuse of stimulant medications is high. When stimulant medication is used in different forms or is otherwise misused, they can be addictive.
There are a few ways in which prescription medications can be abused:
- Taking more medication than was prescribed
- Taking the medication in a different form
- Giving medication to someone else
Dangers of Stimulant Abuse
Stimulant medications increase dopamine within the brain and may give a euphoric feeling. This helps to explain why some people choose to abuse this type of medication. However, there are also a number of dangerous symptoms that can occur when stimulant medication is abused:
- Increase in blood pressure
- Increase in heart rate
- Irregular heartbeat
- Constricted blood vessels
- High body temperature
- Slow respiration rates
- Aggression or paranoia
More serious problems, resulting from these symptoms can include cardiovascular failure, stroke and seizures.
Signs of Stimulant Abuse
Although everyone reacts differently to medications, there are a number of common signs of stimulant medication abuse. The National Library of Medicine lists the following symptoms:
- Physical and mental exhaustion
- Trouble sleeping
- Weight loss
- Skin problems: infections, hives, lesions, itching
- Hair loss
- Difficulty breathing
- Hair loss
- Muscle pain or tenderness
- Involuntary movements
- Impaired sexual performance
- Cerebral hemorrhages
- Stomach and gastrointestinal problems
- Paranoia, delusions or hallucinations
- Anxiousness or hopelessness
- Depression, possible suicidal thoughts
- Eating disorders
- Anxiety attacks
This list is not inclusive and some people may exhibit additional symptoms, however, these are some of the more common symptoms.
Because the use of stimulant medication in higher doses or in different forms (crushed and snorted or smoked) can lead to addiction, treatment would include detoxification. In addition, many times stimulant medication abuse may be in addition to abuse of other substances such as alcohol or other illegal drugs. In this case, treatment needs to encompass a total approach to substance abuse.
When stimulant medication has been taken in high doses, it should not be suddenly stopped or withdrawal symptoms may develop. Stopping stimulant medication under these circumstances should be done under the supervision of a doctor or other medical professional.